Advertisement

Statistics and Computing

, Volume 12, Issue 1, pp 9–16 | Cite as

Calculating the density and distribution function for the singly and doubly noncentral F

  • Ronald W. Butler
  • Marc S. Paolella
Article

Abstract

Simple, closed form saddlepoint approximations for the distribution and density of the singly and doubly noncentral F distributions are presented. Their overwhelming accuracy is demonstrated numerically using a variety of parameter values. The approximations are shown to be uniform in the right tail and the associated limitating relative error is derived. Difficulties associated with some algorithms used for “exact” computation of the singly noncentral F are noted.

design of experiments noncentral F saddlepoint approximation statistical computing 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Abramowitz M. and Stegun I.A. 1972. Handbook of Mathematical Functions. Dover, New York.Google Scholar
  2. Butler R.W. 2002. An Introduction to Saddlepoint Methods. In preparation.Google Scholar
  3. Butler R.W. and Paolella M.S. 1999. Calculating the density and dis-tribution function for the singly and doubly noncentral F. Institute of Statistics and Econometrics, Christian Albrechts University at Kiel, Germany, Working Paper 120/99.Google Scholar
  4. Chow S.C. and Shao J. 1999. On the difference between the classical and inverse methods of calibration. Applied Statistics 39: 219-228.Google Scholar
  5. Daniels H.E. 1954. Saddlepoint approximation in statistics. Ann. Math.Statist. 25: 631-650.Google Scholar
  6. Daniels H.E. 1987. Tail probability approximation. International Statistical Review 55: 37-48.Google Scholar
  7. Geary R.C. 1944. Extension of a theorem by Harald Cramér on the frequency distribution of the quotient of two variables. Journal of the Royal Statistical Society 17: 56-57.Google Scholar
  8. Goutis and Casella 1999. Understanding the saddlepoint approximation.The American Statistician 53(3): 216-224.Google Scholar
  9. Helstrom C.W. 1996. Calculating the distribution of the serial correlation estimator by saddlepoint integration. Econometric Theory 12: 458-480.Google Scholar
  10. Imhof P. 1961. Computing the distribution of quadratic forms in normal variates. Biometrika 48: 419-426.Google Scholar
  11. Jensen J.L. 1988. Uniform saddlepoint approximations. Adv. Appl.Probab. 20: 622-634.Google Scholar
  12. Jensen J.L. 1995. Saddlepoint Approximations. Oxford University Press, Oxford.Google Scholar
  13. Johnson N.L., Kotz S., and Balakrishnan N. 1995. Continuous Univariate Distributions, Vol. 2, 2nd edn. John Wiley & Sons, New York.Google Scholar
  14. Knüsel L. and Bablok 1996. Computation of the noncentral Gamma function. SIAM Journal of Scientific Computing 17: 1224-1231.Google Scholar
  15. Lugannani R. and Rice S.O. 1980. Saddlepoint approximations for the distribution of sums of independent random variables. Adv. Appl.Prob. 12: 475-490.Google Scholar
  16. Marsh P.W.N. 1998. Saddlepoint approximations and non-central quadratic forms. Econometric Theory 14: 539-559.Google Scholar
  17. Randall J.H. 1994. Calculating central and non-central F probabilities.South African Journal of Statistics 28: 67-72.Google Scholar
  18. Reid N. 1988. Saddlepoint methods and statistical inference (with Discussion).Statistical Science 3: 213-238.Google Scholar
  19. Reid N. 1996. Likelihood and higher-order approximations to tail areas: a review and annotated bibliography. The Canadian Journal of Statistics 24(2): 141-166.Google Scholar
  20. SchefféH. 1959. The Analysis of Variance. John Wiley, New York.Google Scholar
  21. Slater L.J. 1960. Confluent Hypergeometric Functions. Cambridge University Press, Cambridge, U.K.Google Scholar
  22. Stuart A. and Ord J. 1994. Kendall's Advanced Theory of Statistics, Vol. 1, 6th edn. Edward Arnold, London.Google Scholar
  23. Tiku M.L. 1972. A note on the distribution of the doubly noncentral F distribution. Australian Journal of Statistics 14(1): 37-40.Google Scholar
  24. Tiku M.L. and Yip D.Y.N. 1978. A four moment approximation based on the F distribution. Australian Journal of Statistics 20(3): 257-261.Google Scholar

Copyright information

© Kluwer Academic Publishers 2002

Authors and Affiliations

  • Ronald W. Butler
  • Marc S. Paolella

There are no affiliations available

Personalised recommendations